Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 6, NWS Lubbock, TX

March 28, 2017Hockley County, Lubbock County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Mar 28, 2017, 12:14 PM CDT for Hockley County, Lubbock County, Texas. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2017, 12:14 PM CDT (17:14 UTC)
Expired
Mar 28, 2017, 12:45 PM CDT
In force
31 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Hockley County, TX, Lubbock County, TX

The radar

The Lubbock radar (KLBB), 32 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 12:35 PM CDTHAIL 16 Nnw Reese Center, TX
Mar 28, 12:35 PM CDTHAIL 1.256 Nnw Reese Center, TX
Mar 28, 12:44 PM CDTHAIL 1.25Reese Center, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1482 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

970 
WUUS54 KLUB 281714
SVRLUB
TXC219-303-281745-
/O.NEW.KLUB.SV.W.0006.170328T1714Z-170328T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
1214 PM CDT TUE MAR 28 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lubbock County in northwestern Texas...
  Southeastern Hockley County in northwestern Texas...

* Until 1245 PM CDT

* At 1214 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Wolfforth, or 16 miles southwest of Lubbock, moving north at 25
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lubbock, Wolfforth, Shallowater, Reese Center, Smyer and
  Ropesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3339 10221 3370 10226 3370 10194 3339 10198
TIME...MOT...LOC 1714Z 179DEG 21KT 3343 10210 

HAIL...1.25IN
WIND...60MPH
 
$$

07
2 follow-up statements
610 
WWUS54 KLUB 281729
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1229 PM CDT TUE MAR 28 2017

TXC219-303-281745-
/O.CON.KLUB.SV.W.0006.000000T0000Z-170328T1745Z/
Lubbock TX-Hockley TX-
1229 PM CDT TUE MAR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHWESTERN LUBBOCK AND SOUTHEASTERN HOCKLEY COUNTIES...

At 1229 PM CDT, a severe thunderstorm was located near Wolfforth, or
13 miles west of Lubbock, moving north at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Lubbock, Wolfforth, Shallowater, Reese Center and Smyer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3370 10226 3370 10194 3343 10197 3343 10222
TIME...MOT...LOC 1729Z 179DEG 21KT 3352 10210 

HAIL...1.50IN
WIND...60MPH
 
$$

07
328 
WWUS54 KLUB 281738
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1238 PM CDT TUE MAR 28 2017

TXC219-303-281745-
/O.CON.KLUB.SV.W.0006.000000T0000Z-170328T1745Z/
Lubbock TX-Hockley TX-
1238 PM CDT TUE MAR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHWESTERN LUBBOCK AND SOUTHEASTERN HOCKLEY COUNTIES...

At 1236 PM CDT, a severe thunderstorm was located over Reese Center,
or 8 miles west of Lubbock, moving north at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters at 1235 PM quarter size hail was 
         reported at Reese Center. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Lubbock, Wolfforth, Shallowater, Reese Center and Smyer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3370 10220 3370 10194 3347 10197 3347 10219
TIME...MOT...LOC 1736Z 195DEG 25KT 3360 10202 

HAIL...1.50IN
WIND...60MPH
 
$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:43 AM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Mar 28, 6:43 AM CDT, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
643 AM CDT Tue Mar 28 2017

.AVIATION...
Immediate issue is low clouds spreading into the area, initially
IFR to MVFR, but dropping ceilings and visibilities as moisture
increases this morning. Also expecting showers to break out
shortly. A dry punch is most likely to impact KLBB early to mid
afternoon, although there is a chance still that low level flow
will remain backed longer. Otherwise retained mostly MVFR
conditions this afternoon at KPVW and KCDS, with chance of
thunderstorms later today. Some risk of severe thunderstorms will
need to be monitored. RMcQueen

&&

.PREV DISCUSSION... /issued 438 AM CDT Tue Mar 28 2017/

SHORT TERM...
Where the dryline will be later today remains a bit unknown, so
calls for imprecision with details. Generally we believe the Dryline
should lie somewhere from near Friona to near or just east of
Lubbock and then to Justiceburg. But could easily adjust east or
west by a county. That explains some of the flex in the thunderstorm
chances, still holding on to low mention vicinity central and even
parts of the southwestern South Plains later today.

Not much in the large scale is different this morning. The upper low
over eastern Arizona will shift into central New Mexico later today,
then wobble close to the northwestern South Plains or southwest
Panhandle by daybreak Wednesday. A weak impulse will lift across the
area later this morning, along with a decent moist and warm low
level push, and will give opportunity for showers and thunder. Cap
this morning may be prohibitive, but should it break anywhere storms
could rapidly intensify. This will become more plausible as we
approach midday. Low level moisture will surge into the area mid to
late morning, with solutions indicating near surface saturation and
potential for fog. Showers and fog may co-exist so could make it
difficult for widespread sharply reduced visibilities. But at least
local restrictions are possible. A warm front lifting northward may
stall over the western end intersecting the surface low over the
western South Plains. There is potential for fog to persist into the
afternoon north of the warm front. West of the dryline, deep mixing
will develop late morning and continue into the afternoon as surface
pressure falls spread into the western South Plains. Wind speeds may
approach Wind Advisory levels, but our current forecast is just shy.

How the lead impulse disturbs low level conditions for later today
is part of the uncertainty. But a sharper part of the upper trough
will swing across the Pecos along with a speed max and give
potential for intensification of thunder later today. Convectively
available potential energy that may actually be realized appears in
the 1500 to 2500 joules per kilogram range, with Bulk Shear values
as high as 50 to 60 knots. Low level hodographs will remain curved
near and east of the dryline/warm front with lifted condensation
levels mostly 4000 feet or lower. This gives rise to supercell risk
with the full gamut of outcomes from large hail to heavy rain and
tornadoes. Solutions at the moment still favor from the eastern
South Plains through the Rolling Plains, and points south and
east, for greatest severe potential from afternoon through evening.
The bulk of severe activity is expected to spread east of the area
around or after midnight. Drier air will follow though mid level
cooling will be underway. We have mostly removed shower mention
after midnight. RMcQueen

LONG TERM...
The center of an upper level low will move directly across the South
Plains and Rolling Plains during the day on Wednesday following
Tuesday's fire weather and convection. This will bring an additional
risk for shower and thunderstorm development to much of the region
underneath the core and on the back side of the upper low. Cooling
mid level temperatures will lead to some elevated instability
although only on the order of a few hundred J/kg. At the same time
on Wednesday, a cold front will be moving through adding some
frontogenetical forcing in the mix. There will be no shortage of mid
and upper level moisture which may bring additional precipitation.
Also with the front, sustained winds in excess of 30 mph may be seen
in the extreme southwestern Texas Panhandle on Wednesday afternoon.
Subsidence will swing into the region as short wave ridging moves
overhead.

Models are still in good agreement in bringing another progressive
trough through the southern Rockies early this weekend but continue
to diverge past this point. The ECMWF solution has slowed down a bit
closer to the GFS solution with additional troughing moving onshore
on the west coast late in the weekend. A slower on shore trough
would mean a slower ejection of the southern Rockies low over the
weekend. Given the continued model inconsistency, confidence in the
forecast is low for this time, except for fire weather concerns.
This approaching upper low will create a surface response with a
deepening surface cyclone in eastern New Mexico on Friday and
Saturday. Strong southwesterly surface winds will likely return
these afternoons and with warm temperatures will elevate fire
weather concerns.

FIRE WEATHER...
Uncertainty regarding the location of the dryline later today,
but we are issuing a Red Flag Warning for the southwest into the
central South Plains. Lubbock county in particular appears to be
at the dividing line, but wherever it occurs will have a sharp
delineation from moist and backed flow to warm dry deeply mixed
conditions and gusty winds. Also, we are expecting quite a bit of
low level moisture early today along with a reasonable chance for
fog, showers, and thunder that could ease fire spread risks
especially central areas. Some adjustment in the Warning area is
possible today. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
evening for TXZ027-028-033>035-039>041.

&&

99/99/05
Hazardous weather outlook, Mar 28, 12:08 PM CDT, 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1208 PM CDT Tue Mar 28 2017

TXZ021>044-291200-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1208 PM CDT Tue Mar 28 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

There is a risk of severe thunderstorms today, mainly along and
east of Interstate 27 into the Rolling Plains. Large hail up to
tennis ball size and damaging wind gusts to 60 MPH will be the
main threats. Isolated tornadoes are also possible with the
greatest potential across the northern Rolling Plains.

Patchy dense fog is possible this morning across the northern
South Plains and northern Rolling Plains. Lastly, critical fire
weather conditions are expected this afternoon over the western
and central South Plains where a Red Flag Warning is in effect.
Wind speeds in this areas may approach Wind Advisory levels.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Warm temperatures and strong winds may create elevated to critical
fire weather conditions on Friday and Saturday afternoons across
the South Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely this afternoon through tonight.

Jordan

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 4:48 AM CDTRed Flag WarningLUBBailey, Cochran, Hockley, Lamb, Lubbock, Lynn and 2 more9 hr
Mar 28, 12:42 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lubbock33 min
Mar 28, 1:08 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock37 min
Mar 28, 1:22 PM CDTSevere Thunderstorm WarningLUBCrosby23 min
Mar 28, 1:40 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale, Lubbock35 min
Mar 28, 1:43 PM CDTSevere Thunderstorm WarningLUBCrosby32 min
Mar 28, 2:13 PM CDTAreal Flood AdvisoryLUBCrosby, Floyd62 min
Mar 28, 2:18 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza27 min
Mar 28, 2:30 PM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Garza, Kent90 min
Mar 28, 2:34 PM CDTTornado WarningLUBCrosby26 min
Mar 28, 2:42 PM CDTSevere Thunderstorm WarningLUBGarza, Kent33 min
Mar 28, 2:43 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent32 min
Mar 28, 3:14 PM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Floyd, Motley91 min
Mar 28, 3:15 PM CDTSevere Thunderstorm WarningLUBKent30 min
Mar 28, 3:18 PM CDTTornado WarningLUBDickens27 min
Mar 28, 3:38 PM CDTTornado WarningLUBMotley37 min
Mar 28, 4:01 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock29 min
Mar 28, 4:03 PM CDTAreal Flood AdvisoryLUBCrosby, Floyd, Hale, Lubbock87 min
Mar 28, 4:10 PM CDTTornado WarningLUBHall, Motley35 min
Mar 28, 4:24 PM CDTTornado WarningLUBDickens, Kent, King, Stonewall36 min
Mar 28, 4:24 PM CDTTornado WarningLUBCrosby, Floyd36 min
Mar 28, 4:34 PM CDTTornado WarningLUBCottle, Dickens, Motley26 min
Mar 28, 4:39 PM CDTTornado WarningLUBHall36 min
Mar 28, 4:41 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall34 min
Mar 28, 4:52 PM CDTTornado Warning Tornado observedLUBCottle, Dickens, King23 min
Mar 28, 4:56 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley34 min
Mar 28, 5:08 PM CDTTornado WarningLUBCottle, King37 min
Mar 28, 5:10 PM CDTAreal Flood AdvisoryLUBKing, Stonewall95 min
Mar 28, 5:12 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall33 min
Mar 28, 5:14 PM CDTAreal Flood AdvisoryLUBFloyd, Motley61 min
Mar 28, 5:14 PM CDTSevere Thunderstorm WarningLUBCottle, King31 min
Mar 28, 5:15 PM CDTTornado WarningLUBHall30 min
Mar 28, 5:22 PM CDTSevere Thunderstorm WarningLUBMotley23 min
Mar 28, 5:26 PM CDTAreal Flood AdvisoryLUBHall64 min
Mar 28, 5:45 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall30 min
Mar 28, 5:45 PM CDTSevere Thunderstorm WarningLUBCottle, Hall, Motley30 min
Mar 28, 5:53 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock37 min
Mar 28, 6:07 PM CDTAreal Flood AdvisoryLUBChildress, Cottle, Hall, Motley53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.